Doctors' Orders: Vaping Risks For Teens
The rise in vaping among teens is alarming parents and doctors. Since August, East Tennessee Children’s Hospital has reported 3 cases of patients with severe respiratory illnesses. These cases are suspected to have a connection with vaping because everything else has been ruled out to have been the cause and the patient confirms using vapes or E-cigarettes. Vaping is the suspected cause at the moment as there is currently no test to confirm.
Symptoms to watch for:
- Cough, shortness of breath, chest pain
- Nausea, vomiting, or diarrhea
- Fatigue, fever, abdominal pain
These symptoms can come on suddenly or over a period of weeks or months. It can be very serious, requiring intensive, critical care.
Why are teens using these devices?
Teens and young adults do not see these vapes or e-cigarettes as dangerous or addictive as real tobacco products. However, nicotine is found in these products and is addictive no matter how it is delivered to the body. It has proven to damage a developing brain. The products also come in attractive flavors and packaging to allow for easy concealment.
What We Know
We know the vapor in most e-cigarettes contains nicotine and other unknown chemicals. Nicotine is an ingredient that must be disclosed. How much nicotine or other harmful chemicals are present is not know known because the specific contents of the vapor are proprietary. This is changing now that the FDA is looking at all ingredients of new products entering the market. E-liquid, with or without nicotine, can damage lung tissue when inhaled. Long term health consequences of use are unknown. E-cigarettes and other nicotine delivery devices contain batteries and liquid chemicals which, if swallowed, could also cause serious health complications.
--Reviewed by Dr. Ryan Redman, Chief of Staff, Emergency Department Medical Director
Doctors' Orders is an ongoing series featuring articles from the experts at East Tennessee Children's Hospital.